Kansas, 2011

Hail and Damaging Wind in Kansas, August 26, 2011

August 26, 2011 · NWS GID · 2 events in 1 county or zone

Late on this Friday afternoon, a narrow line of strong to severe thunderstorms erupted across portions of North Central Kansas, resulting in at least one localized zone of wind damage. In southern Smith County, winds estimated to around 80 MPH downed 17 power poles along Highway 281 north of Harlan, while in the community of Harlan itself, a few grain bins were destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late on this Friday afternoon, a narrow line of strong to severe thunderstorms erupted across portions of North Central Kansas, resulting in at least one localized zone of wind damage. In southern Smith County, winds estimated to around 80 MPH downed 17 power poles along Highway 281 north of Harlan, while in the community of Harlan itself, a few grain bins were destroyed. Storms first started bubbling up into the six-county area as early as 3 to 5 PM CDT, mainly in Rooks County. The primary development then took place between 530 and 630 PM, as a narrow, broken line of storms materialized between Jewell County and northern Rooks County, including those that affected the Harlan area. These storms steadily weakened as they sagged southeast, and the entire six-county area was precipitation free by around 830 PM.

The main axis of convection initiated near a southwest-northeast oriented surface trough axis, and along the northern edge of a plume of steep low-level lapse rates. At the surface, temperature-dewpoint spreads were on the order of 25 to 30 degrees, helping facilitate the development of damaging winds. Mesoscale parameters across North Central Kansas late in the afternoon featured 1000-2000 J/kg mixed-layer CAPE, but barely 30 knots of deep layer vertical wind shear. In the mid levels, a subtle shortwave passed from northwest to southeast through the area, directed along the eastern periphery of an expansive ridge centered near the Four Corners.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 26, 2:16 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 2:16 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
316 PM CDT FRI AUG 26 2011

.SHORT TERM...TONIGHT THROUGH SUNRISE SUNDAY.  PRIMARY CONCERN WILL
BE SLIGHT CHANCES OF RAIN MAINLY DURING THE EVENING/OVERNIGHT HOURS.

SATELLITE...UPPER AIR AND WATER VAPOR IMAGERY CURRENTLY SHOW UPPER
LEVEL RIDGE CAMPED OUT OVER THE INTERMOUNTAIN WEST WITH OFF AND ON
WEAK IMPULSES RIDING OVER THE TOP OF THE RIDGE AND ACROSS THE
NORTHERN PLAINS. NUISANCE SHOWERS WITH AN ISOLATED THUNDERSTORM OR
TWO HAVE BEEN ONGOING ACROSS THE MIDDLE OF THE CWA MOST OF THE DAY
IN AN AREA THAT SITS UNDER A PLUME OF SUBTROPICAL MOISTURE AND
RESPECTABLE MID LEVEL LAPSE RATES. MOST LOCATIONS HAVE STAYED DRY
AND SO FAR ANY LIGHTNING ACTIVITY HAS MISSED THE GRI/STATE FAIR.
MEANWHILE A NORTHEAST TO SOUTHWEST ORIENTED SURFACE TROUGH IS
BISECTING THE CWA AND THIS SHOULD CONTINUE TO PUSH SLOWLY SOUTH WITH
WEAK PRESSURE RISES NORTH AND FALLS SOUTH. BECAUSE OF ACCAS FIELD
OVER THE CENTRAL PART OF THE CWA...THE TEMPERATURES ACROSS THE
NEBRASKA PART OF THE CWA ARE ACTUALLY COOLER THAN THOSE TO THE NORTH
WHERE THE WINDS ARE NORTHERLY BUT THE SKIES ARE CLEAR.

MODELS HAVE NOT BEEN OF MUCH HELP WITH THESE WEAK DISTURBANCES.
PREVIOUS THINKING WAS THAT CONVECTION MAY FAR ALONG AHEAD OF THE
SURFACE BOUNDARY LATE THIS AFTERNOON INTO THE EVENING WITH THE BEST
CHANCE FOR TSTMS IN THE SOUTHERN PART OF THE CWA.  12Z RUN OF THE
4KM WRF HINTS AT THIS IN WESTERN KS BUT KEEPS US DRY.  THE 14Z RUN
OF THE DEVELOPMENTAL HRRR MODEL DID CATCH ONGOING SHOWERS ACROSS THE
CWA PRETTY WELL BUT THEN FADES THEM OUT AS THEY DRIFT SOUTH LATE
THIS AFTERNOON. PRIMARY HRRR MODEL AT THAT TIME DID NOT SHOW MUCH AT
ALL IN TERMS OF CONVECTION IN OUR REGION.  WILL NEED TO TAKE A LOOK
AT SPC MESO-ANALYSIS PARAMETERS TO SEE HOW WELL CAP HAS BEEN HOLDING
THIS AFTERNOON AND EXTENT OF INSTABILITY.  ALONG WITH THE BOUNDARY
ACROSS THE SOUTHERN CWA TONIGHT EARLIER RUN OF THE NAM HAD DECENT
LOW LEVEL JET SET UP BUT 12Z RUN NOT AS IMPRESSIVE.  NOT MUCH
FORCING TO SPEAK OF SO CHANCES FOR RAIN TONIGHT LOOK SPOTTY AT
BEST.

AS NOTED ABOVE...MODELS HAVE BEEN RATHER INCONSISTENT REGARDING THE
TIMING OF WEAK SHORT WAVE TROUGH PASSAGES. THIS COULD HELP DICTATE
RAIN CHANCES SATURDAY NIGHT AS TO WHETHER WE SEE AN MCS MOVE THROUGH
OR ARE THE CHANCES BETTER TO THE NORTH.

.LONG TERM...SUNDAY THROUGH FRIDAY.

BIGGEST FORECAST CHALLENGE WILL BE DETERMINING THE PROBABILITY AND
TIMING OF PRECIPITATION.

THE LONG TERM FORECAST WILL BEGIN WITH UPPER LEVEL HIGH PRESSURE
ANCHORED IN THE SOUTHWESTERN UNITED STATES WITH OUR CWA WITHIN
WEST/NORTHWEST FLOW. LOOKS LIKE A DECENT CHANCE OF PRECIPITATION FOR
MONDAY AS A SHORTWAVE TROUGH IS EXPECTED TO SWING THROUGH. THERE IS
FAIRLY GOOD AGREEMENT WITH THIS WAVE AMONG MODELS.

MODELS ARE ALSO FAIRLY CONSISTENT WITH A SHORTWAVE RIDGE FOR
MONDAY...SO KEEPING MONDAY DRY LOOKS LIKE A GOOD PLAN FOR THIS
FORECAST.

THERE WILL BE A TRANSITIONAL PHASE OF THE SYNOPTIC PATTER LATE
MONDAY NIGHT INTO TUESDAY...AS THE UPPER LEVEL HIGH IN THE SOUTHWEST
SHIFTS TO THE SOUTHEASTERN PART OF THE UNITED STATES...WHICH WILL
PUT OUR CWA WITHIN MORE OF A SOUTHWEST FLOW REGIME WITH A LONGWAVE
TROUGH DEVELOPING OVER THE WEST COAST STATES. THIS TROUGH WILL
EVENTUALLY HELP SEND SMALLER PIECES OF ENERGY OUR WAY WITHIN
SOUTHWEST FLOW...GIVING US AT LEAST A ROUND OF POSSIBLE PRECIPITATION
MONDAY THROUGH TUESDAY NIGHT BEFORE THE UPPER LEVEL TROUGH MOVES
INTO THE NORTHERN PLAINS...POSSIBLY GIVING US ANOTHER PRECIPITATION
EVENT BY THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED COLD FRONT.
THIS  IS A BEST GUESS SCENARIO AND CONFIDENCE IS NOT THE
HIGHEST...BUT MODELS ARE GENERALLY TRENDING TOWARD THESE TIMES AS
THE BEST SHOT AT PRECIPITATION. MODEL SEVERE PARAMETERS INDICATE THAT
THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS WITH EACH OF
THESE POTENTIAL EVENTS. TEMPERATURES WILL GENERALLY BE IN THE 80S
FOR HIGHS AND 60S FOR LOWS...EXCEPT PERHAPS 90S ON WEDNESDAY AS A
WARM FRONT MOVES THROUGH LATE TUESDAY NIGHT. PROBABLY A STRONG CAP
ON WEDNESDAY...SO JUST A WARM AND FAIRLY WINDY DAY FOR WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 1217 PM CDT FRI AUG 26 2011/

AVIATION...18Z KGRI TAF. EXPECT VFR CONDITIONS FOR MOST OF THE
FORECAST PERIOD ALTHOUGH COULD SEE SOME FOG DEVELOP SHORTLY BEFORE
SUNRISE. WEAK SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS HAVE BEEN
NOTED MOST OF THE MORNING ACROSS THE AREA ALTHOUGH COVERAGE HAS
BEEN VERY SPOTTY AT BEST. THIS COULD LINGER FOR A FEW MORE HOURS
BUT WILL NOT INCLUDE MENTION IN THE TAF AS CHANCE OF RAIN OVER THE
TERMINAL STILL LOOKS TO BE AT 20 PERCENT OR LESS. OTHERWISE
EXPECTING A WIND SHIFT FROM SW TO N OR NE THIS AFTERNOON AS WEAK
SURFACE TROUGH MOVES THROUGH. EVENTUALLY WINDS SHOULD SETTLE OUT
OF THE NORTHEAST TONIGHT INTO SAT MORNING WITH SURFACE BOUNDARY
SLIDING TO OUR SOUTH AND HIGH PRESSURE TO THE NORTH. IF SKIES
CLEAR OUT OVERNIGHT THERE COULD BE SOME PATCHY FOG TOWARDS MORNING
AS WINDS STAY LIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM/AVIATION...EWALD
LONG TERM...HEINLEIN
Hazardous weather outlook, Aug 26, 2:30 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT FRI AUG 26 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
330 PM CDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR MUCH OF SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A FEW STRONG
STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT...AND
FOR LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE DURING EITHER OF THESE TIME PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Aug 26, 3:32 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT FRI AUG 26 2011

KSZ017-262200-
ROOKS KS-
432 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 500
PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PLAINVILLE...OR 33 MILES
SOUTHEAST OF HILL CITY...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CODELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9941 3925 9949 3927 9906 3922 9904
      3913 9905
TIME...MOT...LOC 2132Z 264DEG 15KT 3914 9929

FAY
Special weather statement, Aug 26, 4:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT FRI AUG 26 2011

KSZ017-262315-
ROOKS KS-
543 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS COUNTY UNTIL
615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF STOCKTON...OR 15 MILES SOUTH OF
PHILLIPSBURG...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKTON...
  WOODSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3951 9947 3957 9938 3957 9906 3930 9906
TIME...MOT...LOC 2243Z 309DEG 12KT 3952 9930

FAY

The radar

The Grand Island radar (KUEX), 81 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 26, 4:50 PM CST to 5:00 PM CST
Where
Smith County, 2 mi E of Gaylord to Harlan
Measured
70 kt (81 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
39.650, -98.812

Wind gusts estimated at 80 MPH resulted in 17 power poles being damaged or destroyed in the area of the intersection of Highways 9 and 281 just east of Gaylord. Further south near Harlan along Highway 281, a couple grain bins were destroyed and a church suffered minor roof damage.

Hail, Smith

When
August 26, 4:55 PM CST
Where
Smith County, Gaylord
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -98.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335606, 335603.